NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, January 21, 2017
What should I do? I have moved from my docs.
I have recently moved to Columbus from Nashville, TN. I had an outstanding team of doctors at Vanderbilt but now I don`t know where to turn.
I have Pulmonary Sarc with involvement in my eyes and lymph nodes. I am having chest pain and shortness of breath. The Doctor I saw recently put me on 20 mg of Prednisone. The 20 mgs are not helping. I still have pain and shortness of breath. This doctor seems to think that the pain is related to Acid Reflux (I am currently taking 20 mg of Prilosec every day). I have only seen this doctor once, but I am get the feeling that he is not listening to me. Normally, my former Pulmonologist would put me on 60mg of Prednisone and then taper me off. This would help with the flare-ups. This doctor believes that most people only need to be on 20 mg of prednisone. I don`t know what to do! I am extremely frustrated and I don`t want to end up in a full blown flare up. I`ve been to the point where everything hurt and I could barely move around. I don`t want to end up there again. Is there a Sarcoid expert you could suggest to me?
Dear Sir/Madam-It is often helpful to provide feedback to a new doctor, especially if you have a complicated medical problem. It is true that most sarcoidosis patients respond nicely to lower doses of prednisone, and it is common to overtreat patients with steroids.This being said, if you are experiencing extreme symptoms and there is not a good response to the current therapy, I would recommend contacting your doctor's office to provide this information. The doctor may come to know how your disease is best managed if you are able to maintain a dialogue. You may require higher doses of medication to control your disease than most patients do. Moreover, if you require chronic or repeated treatments with relatively high doses of prednisone, you might benefit from a medication that has actions similar to this drug such that the dose can be reduced, thereby avoiding the many adverse side-effects of prednisone, including:
- high blood pressure
- muscle wasting
- mood changesIf better communication does not work or if you simply do not get along with your current doctor, you may be better off switching to another.
Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University